Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 231, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2017, 5:27 PM CDT for Allen County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 5:27 PM CDT (22:27 UTC)
- Expired
- Aug 16, 2017, 6:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 5:50 PM CDT | TSTM WND DMG | Humboldt, KS | TREES AND POWER POLES DOWNED. |
| Aug 16, 5:52 PM CDT | TSTM WND DMG | La Harpe, KS | TREES AND POWER POLES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1464 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.7
The text
As transmitted.
090
WUUS53 KICT 162227
SVRICT
KSC001-162330-
/O.NEW.KICT.SV.W.0231.170816T2227Z-170816T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
527 PM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Allen County in southeastern Kansas...
* Until 630 PM CDT
* At 527 PM CDT, severe thunderstorms were located along a line
extending from near Colony to near Buffalo, moving east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
Bassett, Iola Airport and Petrolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 9509 3773 9553 3804 9552 3804 9508
TIME...MOT...LOC 2227Z 266DEG 45KT 3806 9542 3772 9561
HAIL...1.00IN
WIND...70MPH
$$
LAWSON2 follow-up statements
313
WWUS53 KICT 162240 RRA
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
540 PM CDT WED AUG 16 2017
KSC001-162330-
/O.CON.KICT.SV.W.0231.000000T0000Z-170816T2330Z/
Allen KS-
540 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR ALLEN COUNTY...
At 540 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Moran to near Humboldt, moving east
at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
Bassett, Iola Airport and Petrolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 9509 3773 9553 3804 9552 3804 9508
TIME...MOT...LOC 2240Z 272DEG 46KT 3800 9518 3775 9546
HAIL...1.00IN
WIND...70MPH
$$
LAWSON316
WWUS53 KICT 162323
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
623 PM CDT WED AUG 16 2017
KSC001-162332-
/O.EXP.KICT.SV.W.0231.000000T0000Z-170816T2330Z/
Allen KS-
623 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR ALLEN COUNTY WILL EXPIRE AT
630 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.
LAT...LON 3773 9509 3773 9553 3804 9552 3804 9508
TIME...MOT...LOC 2322Z 266DEG 45KT 3803 9451 3779 9479
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:38 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 16, 2:38 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Wichita KS 238 PM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Saturday night) Issued at 238 PM CDT Wed Aug 16 2017 Convective trends this evening is main concern then precip chances with next cold front on Friday. A very unstable airmass and strong deep layer shear resides along/ahead of the cold front moving into southern Kansas. Towering cumulus were seen on visible satellite roughly along/just south of the highway 50 corridor where some deep convection was beginning to blossom on radar which is where the latest HRRR/RAP develop strong/severe convection during the late afternoon. Large hail and very efficient heavy rainfall are expected with the most intense storms through the early evening with down-burst damaging winds also possible. The going flash flood watch seems reasonable for this evening/tonight for locales generally east of greater Wichita. Drier, more stable air will advect south in the wake of the front for Thursday, though temperatures will remain rather warm with seasonable values. The next upper trof will move across the Upper Midwest/western Great Lakes Friday into Friday night. This will send another modest cold front south across Kansas. The better chances for precip may come in the form of elevated convection late Thursday night into Friday morning for locations west of the Kansas turnpike with modest chances for surface based storms with the front late Friday across southern and eastern Kansas. Dry weather is still expected for Saturday with temperatures remaining near or slightly above seasonal climo. Darmofal .LONG TERM...(Sunday through Wednesday) Issued at 238 PM CDT Wed Aug 16 2017 Upper ridging will reside across the southern Plains Sunday into Monday with the main belt of westerlies aloft along the northern tier of states. There remains general consensus in amplification of the upper flow regime with troughing across the Great Lakes by Tuesday into Wednesday. This may allow another weak cold front to sag south into Kansas with modest precip chances. KED && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1225 PM CDT Wed Aug 16 2017 Main aviation concern will be late afternoon/evening storms. Morning storms are finally pushing out of southeast KS. Cold front currently stretches from just south of KSLN to between KGBD and KHUT. This front is expected to continue tracking southeast this afternoon. Storms are expected to develop along the front in a couple hours, generally along the KS Turnpike, and track southeast into the evening hours. If KICT does see storms, it is not expected to last long, as the front should be southeast of the area by 21z. KCNU will have the best chance to see more widespread storms generally after 22z with some severe storms possible. Some MVFR cigs are in place over central KS behind the front and are expected to remain in place for at least a couple more hours. Some of this may try to work into KHUT and KICT after the front moves through. By 06z, confidence is high that only very far southeast will have a chance at storms as drier air spills into the forecast area. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 89 67 90 / 40 0 20 20 Hutchinson 64 89 66 90 / 20 0 30 20 Newton 64 88 66 89 / 30 0 20 20 ElDorado 65 88 66 89 / 60 0 10 30 Winfield-KWLD 67 89 68 90 / 60 0 20 20 Russell 60 90 65 93 / 10 0 40 20 Great Bend 61 89 65 92 / 10 0 40 20 Salina 63 90 66 92 / 20 0 30 30 McPherson 63 88 65 90 / 20 0 30 20 Coffeyville 69 88 66 88 / 80 10 0 30 Chanute 68 87 65 87 / 80 10 0 30 Iola 68 86 64 86 / 80 0 0 30 Parsons-KPPF 69 87 66 87 / 80 10 0 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday morning for KSZ070>072- 093>096-098>100. && SHORT TERM...KED LONG TERM...KED AVIATION...RBL
Hazardous weather outlook, Aug 16, 3:16 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 316 PM CDT Wed Aug 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 316 PM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms with large hail up to golf ball size and damaging down-burst winds to 65 mph will be possible this evening across much of south central and southeast Kansas. Locally heavy rainfall could also result in minor lowland flooding, especially across the Flint Hills and southeast Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another cold front will move across the area late in the week, bringing a chance for strong thunderstorms on Friday into Friday night. Periodic chances for storms may return by early next week. The threat for organized severe weather appears low through the period, though a locally strong storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly along and east of the Kansas turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 16, 4:37 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Wichita KS 437 PM CDT WED AUG 16 2017 KSZ096-100-162200- Labette KS-Neosho KS- 437 PM CDT WED AUG 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Labette County in southeastern Kansas... Southeastern Neosho County in southeastern Kansas... * Until 500 PM CDT * At 435 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles northeast of Parsons... moving northeast at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Parsons, St. Paul and South Mound. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3727 9517 3741 9532 3763 9509 3738 9509 TIME...MOT...LOC 2136Z 244DEG 19KT 3739 9516 LAWSON
Local storm report, Aug 16, 4:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG EUREKA 37.82N 96.29W
08/16/2017 GREENWOOD KS LAW ENFORCEMENT
70 MPH WINDS DOWNED POWER LINES AND LARGE TREE LIMBS.
DAMAGE TO OUTBUILDING.
&&
KEDLocal storm report, Aug 16, 5:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST YATES CENTER 37.87N 95.74W
08/16/2017 E70 MPH WOODSON KS LAW ENFORCEMENT
60 TO 70 MPH WINDS.
&&
KEDLocal storm report, Aug 16, 5:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG EUREKA 37.82N 96.29W
08/16/2017 GREENWOOD KS LAW ENFORCEMENT
WINDOWS AND DOORS BLOWN OUT AT EUREKA HIGH SCHOOL. METAL
OUTBUILDING DESTROYED. LARGE TREES UPROOTED.
&&
KEDLocal storm report, Aug 16, 5:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 4 SE EL DORADO 37.78N 96.81W
08/16/2017 M67 MPH BUTLER KS AWOS
&&
KEDSpecial weather statement, Aug 16, 5:24 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Wichita KS 524 PM CDT WED AUG 16 2017 KSZ069-070-162300- Butler KS-Greenwood KS- 524 PM CDT WED AUG 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Butler County in south central Kansas... West central Greenwood County in southeastern Kansas... * Until 600 PM CDT * At 521 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 10 miles northeast of Leon...moving east at 40 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Rosalia, El Dorado State Park and El Dorado Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central and southeastern Kansas. LAT...LON 3767 9670 3786 9678 3800 9646 3778 9629 TIME...MOT...LOC 2224Z 255DEG 35KT 3779 9663 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:29 AM CDT | Special Weather Statement | ICT | Lincoln, Russell | 61 min |
| Aug 16, 4:50 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 55 min |
| Aug 16, 4:55 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 65 min |
| Aug 16, 5:02 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 58 min |
| Aug 16, 5:49 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 56 min |
| Aug 16, 6:42 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 63 min |
| Aug 16, 8:22 AM CDT | Special Weather Statement | ICT | Chase | 23 min |
| Aug 16, 8:23 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Aug 16, 10:22 AM CDT | Special Weather Statement | ICT | Wilson | 23 min |
| Aug 16, 10:46 AM CDT | Flash Flood Watch | ICT | Allen, Chautauqua, Cowley, Elk, Greenwood, Labette and 4 more | 13 hr |
| Aug 16, 2:38 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Aug 16, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Aug 16, 3:01 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Aug 16, 3:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Aug 16, 3:35 PM CDT | Special Weather Statement | ICT | Greenwood | 25 min |
| Aug 16, 3:55 PM CDT | Special Weather Statement | ICT | Labette | 35 min |
| Aug 16, 3:56 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| Aug 16, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 19 min |
| Aug 16, 4:12 PM CDT | Special Weather Statement | ICT | Elk | 33 min |
| Aug 16, 4:16 PM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Aug 16, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 41 min |
| Aug 16, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 48 min |
| Aug 16, 4:37 PM CDT | Special Weather Statement | ICT | Neosho | 23 min |
| Aug 16, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 28 min |
| Aug 16, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 62 min |
| Aug 16, 5:04 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 56 min |
| Aug 16, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 18 min |
| Aug 16, 5:24 PM CDT | Special Weather Statement | ICT | Greenwood | 36 min |
| Aug 16, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 44 min |
| Aug 16, 5:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 57 min |
| Aug 16, 5:54 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Aug 16, 6:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 30 min |
| Aug 16, 6:58 PM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.